With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
I am trying to decide if using progesterone cream is right for me now. I used to use it quite a bit before the hyst, but now don't need it to counter the estrogen that gave me the problems I was having. Instead I am now on 2 .1 Vivelle Dot patches because going any lower gave me hot flashes, migraines (like PMS migraines), and "instant cry"-type emotional stuff. I have noticed some swelling in my hands and feet with the estrogen so I thought I'd start using a low dose of progesterone again to balance some of the estrogen, but I am finding now that my belly is swelling and my weight is not changing at all (maybe going up).
I am 40 - it would be normal at this point for me to have progesterone, minus the fact I no longer have a uterus. I am wondering if it really helps or if it's encouraging the stomach bloat part. I really would like to get back to my normal weight, or at least remotely close to it, which I haven't been since about a year and a half before my hyst (40 pounds lighter).
I guess I'm trying to figure out what progesterone does for me now? It was such a great thing for me before, my body and I got along with it so well, I never got depressed or tired from it, and now I put a little on and I feel blue and just not excited about things.
RE: the Vivelle Dot, my doctor has many women on 2 patches. I've asked around and found it's not uncommon to do so. I have another checkup in a week so I'll be talking with him about it again, but he performs around 60 hysterectomies a year and is known as a regional specialist for HRT, so I don't think that aspect of things it that unusual. I feel fine on just the estrogen at this point, but wanted to figure out if using progesterone on top would balance me any better. Yay, hormone jungle! :S
Oh yeah, if it means anything, after 6 weeks on 1 Vivelle Dot .1 patch, my estrogen was at 54, which is why my doctor increased it. I'd like to use less because my insurance doesn't cover name brands but I am *not* into migraines and hot flashes. I could deal with the "instant cry" thing...
As (((Kim))) said, perhaps your body does not absorb estrogen very well from patches - everyone's skin has different absorption characteristics - which may be why it takes such a large dose (and, yes, 0.2mg/day is a large dose to be using via patches).
If you are looking for alternatives because of the cost of wearing two patches at a time, perhaps you should check out sublingual drops or troches as well as oral estradiol, which is extremely inexpensive.
Patches are great - I have used them successfully myself for almost ten years - but they don't work best for everyone.
Re the progesterone... if your estrogen level is still low, then adding progesterone will only make things worse. Progesterone is only a good thing (symptom-wise) if your estrogen level is adequate first.
I agree with the other sisters. It sounds like you're not absorbing the E from the patches. On 0.1 patch plus 0.005 patch, my estrogen could not get above 32. I switched delivery to Femring and noticed an immediate improvement (within a couple days). My dr did not believe the E was not being absorbed until she broke down and ordered blood serum testing...
A benefit of progesterone with your ERT : prevention of endometrial growth if you had/have endometriosis. Plus it's beneficial if you're on thyroid replacement too.
Hi Everyone - my blood serum was actually at 54 E with one patch - not sure what I'm at with 2, just know that when they were on my backside it was too much, and when it was just one on my backside it was too 54 or too little.
I did have endo before my hyst but it has not been prescribed to me post-hyst by my gyne yet, I was waiting to talk to him about it at my 12 week appointment. However, when my hands/feet swelled from fluid retention from the two patches on my backside, my first thought was to reduce the patches and my second was to add in progesterone, as it has helped counter/balance E before with me.
I will talk to my doctor about other options, but I know the rings don't fit me (lucky me!) and I have read about many sisters on this forum who use more than one patch, so don't think it's that unusual.
Thanks for all of your thoughts and I hope that this makes sense - is there an ideal range for E? My test result said anything over 20 for a "post-menopausal woman" was "normal" and my low result was almost three times that.
Thanks for that information - that helps. I know I couldn't assume that my level of E would be twice what it was with one patch, but I know that personally, I feel really good. I just was concerned about the hand/feet swelling. It could also be the heat - it's been really hot here, and it wasn't extreme. I just noticed I couldn't put my sandals on the same way at the end of the day that I could at the beginning, and my wedding band won't come off at any time of day now without a lot of soap, but it was close to being like that before the surgery.
I've read so many conflicting reports about using progesterone after surgical menopause that I was really hoping for some good guidance in that area. My doctor is open to talking about it so I'll ask him at my next checkup.
I have been unemployed (lost my job in a big layoff) almost 3 years now so being able to lower meds costs would be great - however I'm also concerned about maintaining my health. This is all really interesting in my field (I'm back in school for Dietetics) as I have been taking physiology and biochem and am very interested at the different roles our hormones play.